Nebraska, 2012

Winter Weather in Nebraska, December 31, 2012

December 31, 2012 · NWS GID · 8 events in 8 counties and zones

New Year's Eve 2012, a Monday, featured a widespread 2 to 5 inch snowfall across southern portions of South Central Nebraska, mainly south of the Highway 6 corridor. 8 at Nelson and 3 at Wilsonville.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

New Year's Eve 2012, a Monday, featured a widespread 2 to 5 inch snowfall across southern portions of South Central Nebraska, mainly south of the Highway 6 corridor. The largest totals focused near the Kansas border, where NWS cooperative observers reported 5 at Red Cloud and Hubbell, 4.5 at Franklin, 4.8 at Nelson and 3 at Wilsonville. Within the far northern edge of the main snowfall area, places such as Holdrege, Hastings and Clay Center only measured between 1-2, while even farther north, most areas along and north of Interstate 80 observed only a very light dusting, if any snow at all. Although the vast majority of accumulating snow fell the daylight hours between 8 AM and 5 PM, very light snow or flurries lingered well past sunset in some places. Despite visibilities reduced to around one-half mile at times, sustained north-northeast winds generally averaged no more than 15 MPH, keeping blowing and drifting snow in check.

On the large scale aloft, the primary instigator for this event was an expansive, positively-tilted longwave trough migrating toward the Central Plains from the western United States. On a more localized scale, South Central Nebraska snowfall focused underneath a pronounced band of mid level frontogenesis evident at 700 millibars, and likely tied to the left exit region of a 150+ knot upper jet streak stretched from eastern New Mexico into southern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 5:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 31, 5:51 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 AM CST MON DEC 31 2012

.AVIATION...12Z KGRI TAF...MVFR CIGS HAVE MOVED IN ACROSS THE
TERMINAL OVER THE PAST HOUR IN A LIGHT NORTHERLY FLOW BEHIND
YESTERDAYS COLD FRONT. CONTINUE TO EXPECT SIMILAR MVFR CIGS
THROUGHOUT THE DAY...WITH VSBYS BEGINNING TO ALSO DETERIORATE BY
AROUND 31/18Z...AS SOME LIGHT SNOW BANDS BEGIN WORKING THEIR WAY
NORTHWARD TOWARDS THE TERMINAL. MODELS STILL UNCERTAIN HOW FAR
NORTH THE DEVELOPING SNOW WILL SPREAD...HOWEVER...NAM SEEMS TO BE
THE OUTLIER LEAVING KGRI OUT OF THE ACTION...AND TRENDED WITH A
BLEND OF RAP/HRRR FOR SOME LIGHT SNOW REACHING THE TERMINAL BY
31/18Z. THEREAFTER...COULD SEE SEVERAL HOURS OF LIGHT SNOW AS THE
RESPONSIBLE UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS.
WITH THE QUICK PROGRESSION OF THIS SYSTEM...DECIDED TO END
SNOWFALL AND INCREASE CIGS TO VFR LEVELS AROUND 01/06Z...WITH SOME
LIGHT FLURRIES STILL POSSIBLE THROUGH THE END OF THE CURRENT TAF
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 527 AM CST MON DEC 31 2012/

UPDATE...
BELOIT/OSBORNE KS AWOS VSBYS ARE DOWN TO 1 1/2 TO 2 SM IN -SN. FCST
DATABASE HAS BEEN UPDATED TO INCREASE POPS TO 90-100 PERCENT NOW
THRU 15Z. RADAR REFL IS BLOSSOMING IN THE LAST HR. ALSO SAW FCST
DWPTS WERE RUNNING BELOW OBS. SO MERGED CURRENT DWPTS WITH HIGHER
MODEL 2M DWPTS THRU 00Z AND NUDGED THEM CLOSER TO SATURATION WHERE
SNOW IS FCST.

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
UPPER-LEVELS: CLOSED LOW IS OVER NRN AZ AND WILL MOVE ENE ACROSS
CO TO BE NEAR PUB BY 18Z AND DDC BY 00Z. IT WEAKENS TNGT IN
CONFLUENT FLOW BUT WITH TROF/SHEAR ZONE STILL REMAINING SW-NE
ACROSS KS AT DAYBREAK NEW YEARS DAY.

COLD FRONT HAS EXITED THE FCST AREA AS OF 05Z. THIS WILL SHOVE
MARGINAL LOW-LEVEL TEMPS S OF THE FCST AREA.

THE TREND IS FURTHER N.

ADVISORY HAS BEEN EXPANDED TO INCLUDE NEB COUNTIES ALONG THE KS
BORDER FOR 2-4".

SNOW WILL SLOWLY OVERSPREAD N-CNTRL KS 12-18Z AND S-CNTRL NEB
16-21Z. THIS WILL SPELL TROUBLE FOR THE EVNG COMMUTE IN THE TRI-
CITIES. SNOW WILL CONTINUE INTO THE EVNG BUT WILL INCREASE
SUBSTANTIALLY IN INTENSITY BY 01Z AS THE STRONG LIFT IN THE DGZ
DEPARTS TO THE E.

BULLS-EYE OF BEST QG FORCING TRACKS ACROSS KS 18-00Z COINCIDENT WITH
FGEN ALONG THE FRONTAL SURFACE. THIS COUPLED FORCING WILL BE
SUFFICIENT FOR A PERIOD OF MDT SNOWFALL RATES...ESPECIALLY OVER
N-CNTRL KS. BRIEF 1/2SM SN POSSIBLE.

QPF: THE LAST 2 RUNS OF THE NAM/GFS/UKMET/EC/GEM AND SREF MEAN ARE
TIGHTLY CLUSTERED ON 0.25 BETWEEN THE NEB-KS BORDER AND HWY 6 WITH
0.5 ALONG OR JUST S OF THE SRN BORDER OF ROOKS-OSBORNE-MITCHELL
COUNTIES. QPF IS ABOVE AVG CONFIDENCE BUT THE STORM TOTALS WILL BE
DETERMINED BY THE RIGHT FCST OF THE SNOW RATIO.

06Z NAM STILL HAS JUST OVER 0.5" ALONG AND S OF HWY 24 IN KS. 03Z
SREF PROBS FOR 0.5" ARE HIGHEST JUST S OF OUR FCST AREA.

SNOW RATIOS: WE/RE COMFORTABLE WITH NAM SNOW RATIO 12Z-18Z AROUND
12:1 GIVEN THAT BEST UVM IS NOT IN THE DGZ. 18Z-00Z UP TO 15-16:1 AS
STRONGEST LIFT COINCIDES WITH THE DGZ. AFTER 00Z LOWERED NAM RATIOS
DOWN TO CLIMO 13:1 WITH MINIMAL LIFT IN THE COLUMN AND THIS MAY BE
TOO HIGH.

BANDING: THIS COULD PUSH SOME OUR N-CNTRL KS COUNTIES TO WARNING
LEVELS. LIFT IS DEEP FOR A TIME WITH QG/FGEN FORCING COUPLED AND
700-500 MB INSTABILITY THRU 21Z. BEST CHANCE WILL BE IN THE NRN
SEMI-CIRCLE OF THE H7 LOW WHICH TARGETS OUR N-CNTRL KS COUNTIES.

21Z/31 SREF WAS USED TO ADJUST POPS NWD BUT ADJUSTED THE TIMING AND
TIGHTENED THE NRN GRADIENT USING THE 00Z NMM/NAM QPF/SIMULATED
REFLECTIVITY.

POSSIBLE FCST WEAKNESSES:

1) THERE IS LIKELY TO BE A SHARP CUT-OFF TO THE NRN EXTENT OF THE
SNOWFALL. THIS FCST COULD BE TOO HIGH ON POPS AND SNOWFALL AMTS N
OF I-80.

2) THERE IS A LOW PROBABILITY THAT WE MAY REACH WARNING CRITERIA
SNOWFALL FOR ROOKS-OSBORNE-MITCHELL COUNTIES. DAY SHIFT WILL NEED
TO MONITOR FOR POSSIBLE UPGRADE IF BANDING DEVELOPS AND LOOKS
PERSISTENT.

THX FOR COORDINATION HPC WWD/GLD/DDC/ICT.

TNGT: PERIODS OF -SN WILL CONTINUE...GRADUALLY DIMINISHING TO AREAS
S OF HWY 6. LOW TEMPS ARE 4-5F WARMER THAN THE PREVIOUS GID FCST DUE
TO EXTENSIVE CLOUD COVER REMAINING. TEMPS ARE CONSENSUS OF ALL
GUIDANCE.

TUE: SOME LEFTOVER -SN MAY LINGER INTO THE MRNG OVER N-CNTRL KS.
OTHERWISE DECREASING CLOUDS. UPPER TROF REMAINS OVERHEAD. SO IT/S
POSSIBLE THAT SOME AREAS MAY TAKE ALL DAY TO CLEAR. CLOUD COVER IS
LESS THAN NORMAL CONFIDENCE. TEMPS ARE CONSENSUS OF 2M TEMPS WITH
A BIAS CORRECTION.

TUE NGT: M/CLEAR. TEMPS ARE BIAS CORRECTED CONSENSUS OF ALL GUIDANCE.

WED: INCREASING CLOUDS AS AN ALBERTA CLIPPER DROPS INTO THE GREAT
LAKES. SFC TROF PASSAGE WILL SHIFT WINDS TO NW. WINDS WILL GUST UP
TO 22 KTS N OF I-80. THERE'S AN OUTSIDE CHANCE WE MAY SEE A SOME
FLURRIES OR SHSN FLIRT WITH OUR FAR NRN COUNTIES IN THE AFTN-EVE.

TEMPS ARE BIAS CORRECTED CONSENSUS OF ALL GUIDANCE...EXCEPT OVER
NRN KS WHERE TEMPS WERE LOWERED TO RAW BLEND WITH FRESH SNOW
COVER.

LONG TERM...THURSDAY THROUGH SUNDAY
DRY AND COOL CONDITIONS ARE EXPECTED TO START THE EXTENDED
PERIODS...WITH A SLIGHT WARMING TREND TO ABOVE FREEZING EXPECTED
BY THE UPCOMING WEEKEND.

FOR THURSDAY...A COOL NORTH TO NORTHWESTERLY FLOW IS ANTICIPATED
ALOFT AS AN UPPER LEVEL DISTURBANCE IN THE NORTHERN STREAM OF THE
JET CONTINUES TRACKING SOUTHEASTWARD ACROSS THE PLAINS. WHILE THERE
IS SOME DISCREPANCY WITH THE TIMING OF THIS DISTURBANCE...WITH THE
EC NOT QUITE AS PROGRESSIVE AS THE GFS...ALL INDICATIONS ARE THAT
DRY CONDITIONS WILL PREVAIL ON THURSDAY AS THERE REMAINS A LACK OF
APPRECIABLE MOISTURE WITH THIS DISTURBANCE. WITH A SURFACE HIGH
BUILDING ACROSS THE AREA BEHIND THIS DISTURBANCE...EXPECT
TEMPERATURES THURSDAY NIGHT TO PLUMMET BACK INTO THE SINGLE DIGITS
ACROSS THE ENTIRE AREA AS SKIES CLEAR AND WINDS SUBSIDE.

THEREAFTER...MODELS BEGIN TO DIVERGE WITH THE TIMING AND PLACEMENT
OF NEXT COLD FRONT EITHER SATURDAY OR SUNDAY...BUT AGREE ON LITTLE
MORE THAN A WIND SHIFT AND A FEW PASSING CLOUDS WITH THE ACTUAL
FRONT. IN THE MEANTIME...AN UPPER LEVEL RIDGE IS EXPECTED TO
TRANSITION EASTWARD FRIDAY BRINGING MOSTLY SUNNY...DRY AND SEASONAL
TEMPERATURES...WITH THE CHANCE FOR AFTERNOON TEMPERATURES TO CLIMB
JUST ABOVE FREEZING OVER THE UPCOMING WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR NEZ082>087.

KS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Dec 31, 4:18 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
418 AM CST MON DEC 31 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
418 AM CST MON DEC 31 2012

...SEVERAL INCHES OF SNOWFALL EXPECTED SOUTH OF INTERSTATE 80...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW WILL FALL OVER MOST OF THE OUTLOOK AREA TODAY
AND TONIGHT...MAINLY ALONG AND SOUTH OF I-80. THE GREATEST
ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED FROM NEAR THE NEBRASKA
KANSAS BORDER SOUTHWARD INTO NORTH-CENTRAL KANSAS. A WINTER
WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS OF ONE INCH OR GREATER TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Webster

When
December 31, 8:00 AM CST to 11:30 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county, with the highest amounts in the southern half including 5 inches at Red Cloud.

Winter Weather, Franklin

When
December 31, 8:00 AM CST to 11:30 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county, with the highest amounts in the southern half including 4.5 inches at Franklin.

Winter Weather, Harlan

When
December 31, 8:00 AM CST to 11:30 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were reported across the county, with the highest amounts in the southern half including 4 inches at Harlan County Dam.

Winter Weather, Nuckolls

When
December 31, 8:00 AM CST to 11:30 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county, including 4.8 inches at Nelson.

Winter Weather, Thayer

When
December 31, 8:00 AM CST to 10:30 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were reported across the county, including 5 inches at Hubbell.

Winter Weather, Furnas

When
December 31, 8:00 AM CST to 11:30 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were reported across most of the county, with the highest amounts in the southern half including 3 inches at Wilsonville.

Winter Weather, Clay

When
December 31, 9:00 AM CST to 10:30 PM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 3 inches were reported across most of the county, with the highest amounts in the southern half including 3 inches near Fairfield.

Winter Weather, Fillmore

When
December 31, 9:00 AM CST to 10:30 PM CST
Where
Fillmore forecast zone
Reported by
CoCoRaHS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 3 inches were reported across most of the county, with the highest amounts in the southern half including 3 inches near Shickley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423641, 423642, 423643, 423644, 423645, 425786, 425821, 425822.